Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 7, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 1, 2018, 6:56 PM CDT for Gage County, Jefferson County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 6:56 PM CDT (23:56 UTC)
- Expired
- May 1, 2018, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Gage County, NE, Jefferson County, NE
The radar
The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:10 PM CDT | HAIL 0.75 | 1 W Diller, NE | |
| May 1, 7:23 PM CDT | TORNADO | 2 Ene Odell, NE | TORNADO BRIEFLY TOUCHED DOWN THEN LIFTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
051
WFUS53 KOAX 012356
TOROAX
NEC067-095-020030-
/O.NEW.KOAX.TO.W.0007.180501T2356Z-180502T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
656 PM CDT TUE MAY 1 2018
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southeastern Jefferson County in southeastern Nebraska...
Southwestern Gage County in southeastern Nebraska...
* Until 730 PM CDT
* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Hollenberg, or 17 miles north of
Washington, moving east at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Diller around 705 PM CDT.
Odell around 715 PM CDT.
Other locations impacted by this tornadic thunderstorm include Steele
City, Rock Creek Station State Historical Park, Endicott, Harbine and
Camp Jefferson.
This includes the following highways...
Highway 136 in Nebraska near mile marker 154, between mile markers
160 and 162, and between mile markers 167 and 173.
Highway 77 in Nebraska near mile marker 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4016 9716 4025 9676 4000 9672 4000 9713
TIME...MOT...LOC 2356Z 253DEG 32KT 4007 9705
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
MEAD2 follow-up statements
148
WWUS53 KOAX 020008
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
708 PM CDT TUE MAY 1 2018
NEC067-095-020030-
/O.CON.KOAX.TO.W.0007.000000T0000Z-180502T0030Z/
Jefferson NE-Gage NE-
708 PM CDT TUE MAY 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN JEFFERSON AND SOUTHWESTERN GAGE COUNTIES...
At 708 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Diller, or 12 miles southwest of Beatrice, moving
east at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Jefferson and southwestern Gage Counties, including the
following locations: Steele City, Rock Creek Station State Historical
Park and Harbine.
This includes the following highways...
Highway 136 in Nebraska between mile markers 170 and 173.
Highway 77 in Nebraska near mile marker 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4016 9708 4025 9676 4000 9672 4000 9708
TIME...MOT...LOC 0008Z 249DEG 43KT 4013 9689
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
MEAD284
WWUS53 KOAX 020016
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
716 PM CDT TUE MAY 1 2018
NEC067-095-020030-
/O.CON.KOAX.TO.W.0007.000000T0000Z-180502T0030Z/
Jefferson NE-Gage NE-
716 PM CDT TUE MAY 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN JEFFERSON AND SOUTHWESTERN GAGE COUNTIES...
At 716 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Odell, or 8 miles south of Beatrice,
moving east at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Odell and Diller.
This includes the following highways...
Highway 136 in Nebraska between mile markers 170 and 173.
Highway 77 in Nebraska near mile marker 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4025 9676 4000 9672 4000 9695 4020 9695
TIME...MOT...LOC 0016Z 253DEG 32KT 4015 9680
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
MEADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 6:41 PM CDT, 15 minutes earlier.
Area forecast discussion, May 1, 6:41 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 641 PM CDT Tue May 1 2018 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 1 2018 ...Severe storms likely this afternoon through evening... Surface analysis at 19z revealed a surface low over south-central NE with an associated surface front (or two) extending northeast into west-central IA. Continued heating and moistening of the boundary layer has yielded a weakly capped and moderately unstable warm sector with storms beginning to develop along the boundary between Columbus and Tekamah. The approach of a mid-level jet streak and associated vorticity maxima from the west/southwest will aid in rapid storm development over the next couple of hours with supercells anticipated as the original storm mode. Additional storms are likely to develop to our west near the surface triple point over south-central NE. Large hail and a few tornadoes will be possible initially, with large hail, damaging outflow winds, and locally excessive rainfall becoming the predominant hazards as storms coalesce into clusters later this evening into tonight. On Wednesday, an upper low will edge east through the Four Corners while an associated surface low deepens over eastern CO. The location of the attendant warm front from the surface low through southeast NE will be modulated by antecedent convection occurring tonight and any early-day activity on Wednesday. Nonetheless, it appears that southeast NE into southwest IA will have the highest probability of experiencing severe weather during the afternoon and evening hours. On Wednesday night into Thursday, the aforementioned Four-Corners upper low will eject northeast into the mid Missouri Vally, driving the development of a surface low from western KS into central IA by 00z Friday. As such, showers and thunderstorms will remain in the forecast with with some severe potential again on Thursday afternoon over southeast NE into southwest IA, immediately ahead of the migratory surface low. By Friday, drier conditions are anticipated as mid-level heights build across the region. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 1 2018 On Saturday into Saturday night, a low-amplitude impulse will translate from the northern Plains into mid MO Valley, supporting a low-probability chance of showers. A potentially better chance of precipitation will exist next Tuesday into Wednesday ahead of a prominent upper low tracking southeast through the north-central CONUS. High temperatures through the extended forecast should be primarily in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue May 1 2018 Convection across the area at the start of the period is expected to extend through at least 03Z before diminishing. Variable conditions are likely during this time before MVFR cigs become prevalent thereafter. Additional periods of showers and thunderstorms are possible after 06Z as the frontal boundary remains across the area with MVFR to IFR cigs and vsby. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Fobert
Hazardous weather outlook, May 1, 3:28 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 328 PM CDT Tue May 1 2018 NEZ011-012-016>018-030>032-021030- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Wednesday Showers and thunderstorms are possible tonight with the greatest severe weather potential existing to the southeast of the area. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few non-severe thunderstorms are possible Wednesday night and again on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not anticipated through Wednesday. IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053- 065>068-078-088>093-021030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Severe thunderstorms are likely through midnight with a few tornadoes, large hail, damaging outflow winds, and locally excessive rainfall all possible. Another round of severe thunderstorms are expected Wednesday afternoon and evening across portions of southeast Nebraska into southwest Iowa. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few severe storms are possible again on Thursday afternoon over far southeast Nebraska and southwest Iowa. .SPOTTER INFORMATION STATEMENT... Storm spotter activation has occurred.
In the hours before
Local storm report, May 1, 6:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
616 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 2 ESE TEKAMAH 41.76N 96.18W
05/01/2018 M68 MPH BURT NE ASOS
&&
CZLocal storm report, May 1, 6:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST 2 SSW CRAIG 41.76N 96.38W
05/01/2018 E60 MPH BURT NE PUBLIC
&&
CZLocal storm report, May 1, 6:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 2 NW LITTLE SIOUX 41.83N 96.05W
05/01/2018 E60 MPH HARRISON IA CO-OP OBSERVER
&&
CZLocal storm report, May 1, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 1 SSE FAIRBURY 40.13N 97.17W
05/01/2018 M1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
CZLocal storm report, May 1, 6:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 4 S FAIRBURY 40.08N 97.18W
05/01/2018 M1.00 INCH JEFFERSON NE TRAINED SPOTTER
&&
CZLocal storm report, May 1, 6:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN LITTLE SIOUX 41.81N 96.03W
05/01/2018 M2.97 INCH HARRISON IA CO-OP OBSERVER
MOST FELL IN JUST OVER AN HOUR. ALSO 1/2 TO 3/4 INCH HAIL
COVERED THE GROUND. FIELDS FLOODED.
&&
DFOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:52 PM CDT | Special Weather Statement | OAX | Knox | 23 min |
| Apr 30, 8:02 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 28 min |
| Apr 30, 8:37 PM CDT | Special Weather Statement | OAX | Knox | 38 min |
| Apr 30, 9:32 PM CDT | Special Weather Statement | OAX | Antelope, Cedar, Pierce | 43 min |
| May 1, 1:43 AM CDT | Special Weather Statement | OAX | Wayne | 32 min |
| May 1, 2:25 AM CDT | Special Weather Statement | OAX | Cuming | 20 min |
| May 1, 2:51 AM CDT | Special Weather Statement | OAX | Thurston | 24 min |
| May 1, 3:47 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte, Stanton | 43 min |
| May 1, 3:58 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 32 min |
| May 1, 4:19 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 29 min |
| May 1, 4:27 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax | 33 min |
| May 1, 4:38 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 52 min |
| May 1, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 50 min |
| May 1, 5:01 PM CDT | Tornado Warning | OAX | Butler, Saunders | 29 min |
| May 1, 5:02 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 43 min |
| May 1, 5:27 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 48 min |
| May 1, 5:38 PM CDT | Tornado Warning | OAX | Burt, Washington | 17 min |
| May 1, 5:40 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 50 min |
| May 1, 5:42 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 48 min |
| May 1, 5:50 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 40 min |
| May 1, 6:06 PM CDT | Tornado Warning | OAX | Jefferson | 24 min |
| May 1, 6:08 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 52 min |
| May 1, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 17 min |
| May 1, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 32 min |
| May 1, 6:28 PM CDT | Tornado Warning | OAX | Jefferson | 32 min |
| May 1, 6:58 PM CDT | Flash Flood Warning | OAX | Burt, Washington | 2 hr |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.